linergic synapses” refers to sites throughout the body where acetylcholine exerts its actions at the synapse, or junction, between nerve cells or between nerve cells and skeletal muscles. Widespread overstimulation of muscles and nerves induced by excessive levels of acetylcholine is primarily responsible for the acute cholinergic syndrome triggered by exposure to sarin and other organophosphate (OP) nerve agents.
In humans, exposure to high doses of sarin produces a well-characterized acute cholinergic syndrome featuring a variety of signs and symptoms affecting the peripheral and central nervous systems (Gunderson et al., 1992) (Table 5.2). The peripheral effects are categorized as either muscarinic or nicotinic, in reference to the type of receptor stimulated by acetylcholine. The muscarinic signs and symptoms usually appear first (Lotti, 2000), although the sequence of effects may vary according to the route of sarin’s absorption (Stewart and Sullivan, 1992). If the dose of sarin is sufficiently high, death results after convulsions and respiratory failure (Lotti, 2000). Medical management of the acute cholinergic syndrome includes mechanical ventilation and the administration of several medications (anticholinergics, anticonvulsants, and drugs that break the chemical bond between sarin and AChE) (Sidell and Borak, 1992).
The acute health effects of sarin are exquisitely dependent on dose. Because the actual doses to humans under battlefield or terrorist circumstances cannot be measured or are difficult to reconstruct, they can be inferred on the basis of their acute clinical effects. A high level of sarin exposure of humans (after single or multiple exposures) is presumed to have occurred when the acute cholinergic syndrome is manifest. An intermediate-level exposure is presumed to have
TABLE 5.1 Examples of Organophosphates